"After the accident and during my recovery when I got addicted to Percocet I realized it was not a good situation, both for my health and for being a mother," says Bonnie. "My doctor advised me to take Advil and literally overnight I developed a rash on my leg. People said it looked like a tattoo gone bad. It looked like a bad burn mark and spread over my body—now I know it was because I was still taking Advil.
I didn't get noticeably sick like other people's symptoms with SJS—at least from what I have read—and I have grown a huge tolerance to pain. As well, I couldn't be away from my kids so I pretty much put up with these symptoms. I had a lot of pain in my back around my kidney area but I don't have kidney stones. Every time I took the Advil it got worse; I finally figured out that this med might be to blame. My eyes are the worst problem; I can barely see because my eyelids are so puffy and sore. I also had watery eyes with a lot of mucus at first so I went to the doctor last week and she has referred me to an ophthalmologist.
I was taking up to 9 Advil a day because of the pain. I was told this drug was one of the safest things for me to take—how wrong that advice was. I could kick myself for taking so much. And my mum is so angry with the drug manufacturer; she says that we believe everything the drug companies tell us; she feels sorry for me. My mum said that I have to be more aware of what I am taking but I believed in my doctor; after all she got me through my surgery and getting over this car accident was horrific. I wake up every day in pain.
READ MORE SJS ADVIL-IBUPROFEN LEGAL NEWS
My doctor suggested that I stay away from drugs and try a natural approach so I'm getting lots of massages and I will soon start massage therapy. It gets to the point where I want to crawl under a rock. I am totally freaked out about taking anything at all now so I don't trust any pharmaceutical drug anymore—especially Advil. All I can do now is just live with the pain. But I do consider myself lucky after reading some stories about SJS. I got out alive."
Stevens Johnson Syndrome is a life threatening reaction that has been linked to many over-the-counter medications. According to the SJS website, Non Steroidal Anti Inflammatory drugs such as Ibuprofen (Advil, Children's Advil, Motrin, Childrens Motrin and Nuprin) are a leading cause of the disease.